Format

Send to

Choose Destination
Neurology. 1999;53(5 Suppl 2):S68-75.

Seizure risk associated with psychotropic drugs: clinical and pharmacokinetic considerations.

Author information

1
Department of Clinical Pharmacy, University of California, San Francisco 94143-0622, USA.

Abstract

Psychiatric co-morbidity with epilepsy is common and often requires the combined use of psychotropic and antiepileptic drugs (AEDs). Antidepressants and antipsychotic agents are believed to lower the threshold for new-onset seizures and recurrent seizures in epilepsy patients. Factors that influence the risk for seizures during psychotropic drug therapy include the intrinsic convulsant potential of the drug, the drug dosage and plasma concentration, and patient-related risk factors for seizure occurrence. Available evidence supports an increased risk for seizures associated with antidepressant and antipsychotic agents in overdose and during therapeutic use of high doses of selected drugs. However, a clear differentiation in seizure risk between most antidepressants and antipsychotics used at low to moderate therapeutic doses is not often possible. Limited studies of psychotropic drug use in patients with epilepsy demonstrate that these agents usually have a positive effect on the underlying psychiatric condition without an adverse effect on seizure occurrence. Pharmacokinetic interactions between AEDs and psychotropic drugs are common. Plasma concentration monitoring is often useful for minimizing the adverse consequences of these drug-drug interactions.

PMID:
10496236
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center